Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs

S. A. Al-Abri, S. Hayashi, K. L. Thoren, K. R. Olson

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

Context. Lactic acidosis is a well-recognized consequence of metformin. Hypoglycemia has been reported previously in metformin overdose, but the presence of other co-ingestions (e.g., a sulfonylurea) was not definitively excluded. Case details. A 15-year-old girl ingested 75 g of metformin and 3 g of quetiapine. On examination in the emergency department 2 h later, she was drowsy but had normal vital signs. She developed lactic acidosis, hypotension, and recurrent and severe hypoglycemia (15 mg/dL and 20 mg/dL), requiring boluses of 50%dextrose. The first episode of hypoglycemia occurred approximately 4 h after ingestion. Serum metformin level 2 h after ingestion was 267 mg/L (therapeutic range, 0.465-2.5), and serum insulin was 2 mU/L (normal range, 6-35). Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents. She recovered after hemodialysis. Discussion.Metformin overdose can cause severe hypoglycemia in the absence of other antidiabetic drugs. Potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake.

Original languageEnglish
Pages (from-to)444-447
Number of pages4
JournalClinical Toxicology
Volume51
Issue number5
DOIs
Publication statusPublished - Jun 2013

Fingerprint

Metformin
Hypoglycemia
Hypoglycemic Agents
Lactic Acidosis
Eating
Glucose
Vital Signs
Serum
Hypotension
Mass spectrometry
Renal Dialysis
Hospital Emergency Service
Mass Spectrometry
Reference Values
Insulin
Liver

Keywords

  • Antidiabetic agents
  • Hypoglycemia
  • Metformin

ASJC Scopus subject areas

  • Toxicology

Cite this

Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs. / Al-Abri, S. A.; Hayashi, S.; Thoren, K. L.; Olson, K. R.

In: Clinical Toxicology, Vol. 51, No. 5, 06.2013, p. 444-447.

Research output: Contribution to journalArticle

Al-Abri, S. A. ; Hayashi, S. ; Thoren, K. L. ; Olson, K. R. / Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs. In: Clinical Toxicology. 2013 ; Vol. 51, No. 5. pp. 444-447.
@article{a78a571a30154cb099099d485435ed43,
title = "Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs",
abstract = "Context. Lactic acidosis is a well-recognized consequence of metformin. Hypoglycemia has been reported previously in metformin overdose, but the presence of other co-ingestions (e.g., a sulfonylurea) was not definitively excluded. Case details. A 15-year-old girl ingested 75 g of metformin and 3 g of quetiapine. On examination in the emergency department 2 h later, she was drowsy but had normal vital signs. She developed lactic acidosis, hypotension, and recurrent and severe hypoglycemia (15 mg/dL and 20 mg/dL), requiring boluses of 50{\%}dextrose. The first episode of hypoglycemia occurred approximately 4 h after ingestion. Serum metformin level 2 h after ingestion was 267 mg/L (therapeutic range, 0.465-2.5), and serum insulin was 2 mU/L (normal range, 6-35). Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents. She recovered after hemodialysis. Discussion.Metformin overdose can cause severe hypoglycemia in the absence of other antidiabetic drugs. Potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake.",
keywords = "Antidiabetic agents, Hypoglycemia, Metformin",
author = "Al-Abri, {S. A.} and S. Hayashi and Thoren, {K. L.} and Olson, {K. R.}",
year = "2013",
month = "6",
doi = "10.3109/15563650.2013.784774",
language = "English",
volume = "51",
pages = "444--447",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "5",

}

TY - JOUR

T1 - Metformin overdose-induced hypoglycemia in the absence of other antidiabetic drugs

AU - Al-Abri, S. A.

AU - Hayashi, S.

AU - Thoren, K. L.

AU - Olson, K. R.

PY - 2013/6

Y1 - 2013/6

N2 - Context. Lactic acidosis is a well-recognized consequence of metformin. Hypoglycemia has been reported previously in metformin overdose, but the presence of other co-ingestions (e.g., a sulfonylurea) was not definitively excluded. Case details. A 15-year-old girl ingested 75 g of metformin and 3 g of quetiapine. On examination in the emergency department 2 h later, she was drowsy but had normal vital signs. She developed lactic acidosis, hypotension, and recurrent and severe hypoglycemia (15 mg/dL and 20 mg/dL), requiring boluses of 50%dextrose. The first episode of hypoglycemia occurred approximately 4 h after ingestion. Serum metformin level 2 h after ingestion was 267 mg/L (therapeutic range, 0.465-2.5), and serum insulin was 2 mU/L (normal range, 6-35). Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents. She recovered after hemodialysis. Discussion.Metformin overdose can cause severe hypoglycemia in the absence of other antidiabetic drugs. Potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake.

AB - Context. Lactic acidosis is a well-recognized consequence of metformin. Hypoglycemia has been reported previously in metformin overdose, but the presence of other co-ingestions (e.g., a sulfonylurea) was not definitively excluded. Case details. A 15-year-old girl ingested 75 g of metformin and 3 g of quetiapine. On examination in the emergency department 2 h later, she was drowsy but had normal vital signs. She developed lactic acidosis, hypotension, and recurrent and severe hypoglycemia (15 mg/dL and 20 mg/dL), requiring boluses of 50%dextrose. The first episode of hypoglycemia occurred approximately 4 h after ingestion. Serum metformin level 2 h after ingestion was 267 mg/L (therapeutic range, 0.465-2.5), and serum insulin was 2 mU/L (normal range, 6-35). Extensive laboratory investigation using high-resolution mass-spectrometry ruled out other possible hypoglycemic agents. She recovered after hemodialysis. Discussion.Metformin overdose can cause severe hypoglycemia in the absence of other antidiabetic drugs. Potential mechanisms of metformin-induced hypoglycemia include decreased hepatic glucose production, decreased glucose absorption, and poor oral intake.

KW - Antidiabetic agents

KW - Hypoglycemia

KW - Metformin

UR - http://www.scopus.com/inward/record.url?scp=84878317119&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84878317119&partnerID=8YFLogxK

U2 - 10.3109/15563650.2013.784774

DO - 10.3109/15563650.2013.784774

M3 - Article

VL - 51

SP - 444

EP - 447

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 5

ER -